I recently saw yet another patient come into the jail who was worried about one particular drug in a long list of medications he was taking—his Nexium. “I can’t miss a day of taking Nexium” he said, “It has to be refilled right away!” He was more concerned about Nexium than his blood pressure meds, his diabetes medications or his mental health medications. There was a lot of Nexium-anxiety on display.
And the funny thing is, this happens all the time! I have seen lots of jail patients wedded to their proton pump inhibitor, whether Nexium, Prilosec, Protonix or what ever. A prescription of a PPI often becomes a lifelong need.
I think it is important for all prescribers to understand why this is so. And why, despite this, it is not a good idea for most people to be on PPIs for long periods of time. Prescribers tend to under-estimate both the potential harms of long-term PPI use and the potential for patients to become dependent on them.
To this end, today’s Jail Medicine post presents two “Must Know” papers about Proton Pump Inhibitors.
What I call the first paper is actually two: but both studies that had the same design and same results. This study (done twice) is one of my all-time favorite medical studies.
Proton-pump inhibitor therapy induces acid-related symptoms in healthy volunteers after withdrawal of therapy. Reimer, et. Al. Gastroenterology. 2009 Jul: 137(1):80-87.
Dyspeptic symptom development after discontinuation of a proton pump inhibitor. Niklasson, et. Al. Am J Gastroenterology 2010 Jul; 105(7): 1521-7.
Here’s the set up: you take healthy people who have no symptoms or complaints of heartburn or gastric reflux and you have all of them take a PPI (Nexium, in one study, Protonix in the other) for eight weeks. This is important enough to mention twice: these people have no symptoms at all at the beginning of the study.
After eight weeks of having these patients take the PPI, you abruptly stop it. And here is the interesting thing that happens when you do this: 50% of these patients will develop significant acid reflux symptoms! This phenomenon is thought to be caused by a rebound acid hypersecretion caused by elevated levels of the hormone Gastrin.
This study shows why many patients have problems stopping a PPI. They get serious heartburn every time they try. But look what else has happened here: healthy, asymptomatic people were given a disease in this study. Remember that these patients had no problem at the beginning of the study and at the end, half of them now had GERD. And because it is hard to stop the PPI, these patients may be troubled by GERD for the rest of their lives.
The second article on PPIs comes from one of my all-time favorite education sites: The Oregon State Drug Review. This is a collection of drug review, evaluations and editorials done by the Oregon State College of Pharmacy. These are all great and highly recommended. But this one is a true gem.
Is Long-Term Proton Pump Inhibitor Treatment for GERD worth the Risk? Gibler, et. al. The Oregon State Drug Review: An Evidence Based Drug Therapy Source. August 2015.
Even though this is a comprehensive review article on PPIs, it is short (less than a page and a half long) and well written and readable. The overall message of the paper is summarized in this quote:
“Long-term use of PPIs is now commonplace despite lack of evidence for long term safety or efficacy.”
Here are some of the major teaching points and recommendations:
- GERD should be treated with PPIs for no more than 8 weeks. And PRN dosing of PPIs is just as effective as scheduled daily dosing.
- The FDA has issued several safety alerts about potential harms of long term PPI therapy. (Did you know that? I didn’t). These include:
- Increased risk of osteopropsis
- Increased risk of C. difficile diarrhea
- Vitamin B-12 malabsorbtion
- Increased risk of pneumonia
The Oregon State reviewers conclude that most patients taking chronic PPIs would benefit to have them stopped. But because of the hypersecretion phenomenon, PPIs should not be stopped cold turkey. They should be tapered and a prn H2 blocker like ranitidine substituted.
The H2 blocker antacids like ranitidine seem to be much safer and do not exhibit the rebound GERD phenomenon that PPIs have. We should actually be prescribing prn ranitidine more and PPIs less.
Read this paper! Twice! It’s short and worth it.
1. Proton Pump Inhibitors cause a rebound hypersecretion effect in many patients, which makes it hard for the patients to stop taking them.
2. H2 blockers like ranitidine do not seem to have this effect and so are preferable to PPIs for most patients.
3. PPIs probably have several potential negative effects when taken long term. This is still being investigated.
4. Because of the rebound hypersecretion, PPIs should generally be tapered while substitute prn H2blockers are added.
Only if one has experienced severe GERD, day and especially night, will one understand the reluctance of a patient being willing to “give up” one’s Nexium. I do experience it and I am reluctant to miss a dose!
Having said that, your point about switching to an H2 blocker is valid. Just don’t dismiss that patient’s concerns. A little education in this case will go a long way. But, please give them something.
Charles, sorry about your pain. I respectfully disagree that one has to experience something to understand it. Don’t practioners understand, diagnose and treat illnesses which they’ve not personally experienced, on a daily basis? Often with as much, if not more, compassion, understanding and often less unhealthy enabling than practioners with said personal experience. Numerous gynecological, devastating substance abuse, geriatric and cancer disorders/conditions come to mind. I accept the converse exists, but empathy avails to much understanding.
Some have treated patients with the much more serious and sometimes life threatening consequences of long term PPI. We’ve also dealt with the pt’s anger about not being warned of said consequences. I respectfully submit that these practioners might have double the understanding.
Seems big pharma again; to a quick fix for our unhealthy lifestyle, with another dependency producing pill. Which, in the small print and long run, causes more of the condition and worse conditions than it treats.
Perhaps, the best practice is to increase the pt’s understanding of THEIR Tx and its potential consequences. Using Keller’s summary, translated to layman, inform them in writing of their risks and possible consequences along with alternatives to long term PPI. This informed consent could address overweight, which we know worsens if not causes their GERD Sx, in this overdeveloped country of ours. And losing as little as 10lbs can effectively reduce GERD Sx. Interesting that overweight is also associated with some of the harmful consequences of long term PPI. Perhaps we could consider drafting and/or sharing such an Informed Consent form for our understandably reluctant, highly letigous and often angry population?
Thanks, Moses. Excellent response.
the risk of sudden severe hypomagnesemia from the long-term use of PPIs cannot be overstated. It is the chameleon of electrolyte imbalances, particularly when paired with inadequate dietary intake due to standard jail fare – carbohydrate-heavy, with minimal fresh fruit and veg, and generally lacking dietary sources of magnesium such as nuts, seeds, and legumes. Symptoms of low magnesium can easily be dismissed as malingering, but critically low levels can mimic serious conditions such as nerve damage, seizure disorders, cardiac conditions, and even stroke. Treating any of these manifestations as though they were the source of the problem, without determining root cause can be an expensive and frustrating game of whack-a-mole. Since the most reliable way to measure magnesium status is the 24-hour urine collection, it often goes unassessed even in the outside world. The standard lab tests may reveal accompanying hypocalcemia, hypokalemia, or low vitamin D, but miss the crucial piece – due to the proton pump inhibitor, minerals are not being properly absorbed. I agree whole-heartedly with your recommendation to switch these “PPI dependant” reflux and GERD patients to an H2 receptor antagonist. As a (former) inmate and (current) medical advocate for a local women’s jail, I will collaborate with the medical staff create a patient education sheet describing the risks of long-term PPI use and dependency, and hopefully promoting that taper-and-switch regimen you described. I agree with the other commentator who said that incarcerated persons resist arbitrary change to regimens that had been working “just fine”, and i hope that thrugh education we can reduce the pushback and mitigate the collateral damage from misdiagnosed or delayed diagnosis of this entirely treatable medication-induced condition. Thank you for this article, and I can tell you that i personally saw it happening to two women on my ward in the span of less than a month.
Thanks, Lisa! Your’s is a great comment
Thanks, Lisa! Great comment.